Alert archive / New York / Lake Effect Snow Advisories in 2016
Lake Effect Snow Advisory 2, NWS Albany, NY
NWS Albany, NY issued this lake effect snow advisory at Jan 12, 2016, 2:50 AM EST for 5 counties in New York. It took effect at Jan 12, 2016, 7:00 PM EST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2016, 2:50 AM EST (07:50 UTC)
- In effect from
- Jan 12, 2016, 7:00 PM EST
- Expired
- Jan 13, 2016, 4:07 PM EST
- In force
- 21 hr
- Issued by
- NWS Albany, NY
Counties Albany County, NY, Fulton County, NY, Montgomery County, NY, Schenectady County, NY, Schoharie County, NY
The radar
The Albany radar (KENX), 29 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 7.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1625 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this lake effect snow advisory went out at Jan 12, 12:48 AM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Jan 12, 12:48 AM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1248 AM EST TUE JAN 12 2016
.SYNOPSIS...
A WEAK LOW PRESSURE SYSTEM WILL MOVE TO THE NORTHWEST OF THE
REGION ON TUESDAY BRINGING THE THREAT OF LIGHT TO MODERATE SNOW.
AS THE SYSTEM PULLS OUT...A REINFORCING SHOT OF COLDER AIR WILL
OVERSPREAD THE AREA ON WEDNESDAY WITH LAKE EFFECT SNOW FOR WESTERN
AREAS.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
LAKE EFFECT BAND OFF EAST END OF LAKE ONTARIO WAS SHIFTING NORTH
AND WEAKENING...THUS HAVE CANCELLED THE LAKE EFFECT SNOW WARNING
FOR NORTHERN HERKIMER AND HAMILTON COUNTIES.
FOR THE REMAINDER OF TONIGHT GENERALLY EXPECT INCREASING CLOUDS
ACROSS THE REGION AHEAD OF THE NEXT CLIPPER TYPE SYSTEM WITH SNOW
MOVING INTO WESTERN PORTIONS OF THE FA TOWARD DAYBREAK. LOWS
OVERNIGHT WILL GENERALLY BE IN THE SINGLE DIGITS AND TEENS.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY NIGHT/...
ATTENTION TURNS TO A CLIPPER SYSTEM TRACKING TO OUR NORTHWEST ON
TUESDAY. THE TRACK OF THE LOW PLACES OUR REGION IN AN UNFAVORABLE
LOCATION FOR HEAVIER SNOW...SUCH AS HEAVIER SNOW GOES WITH
CLIPPERS. TYPICAL OF CLIPPERS PWATS WITH THIS SYSTEM ARE ONLY
AROUND 0.2 INCH. THERE IS SOME RESPECTABLE ISENTROPIC ASCENT...AS
DEPICTED ON THE 275-280K SURFACE TOMORROW...MAINLY ACROSS THE
ADIRONDACKS. WITH BEST FORCING LOCATED THERE...THE BEST QPF IS
SQUEEZED OUT IN THIS REGION. GIVEN FAIRLY HIGH SNOW/LIQUID
RATIOS...WENT ABOUT 17:1...THIS AREA LOOKS TO RECEIVED 3-6 INCHES
OF SNOW. GIVEN THIS TOTAL...A WINTER WEATHER ADVISORY FOR SNOW HAS
BEEN POSTED FOR NORTHERN HERKIMER...HAMILTON...AND NORTHERN WARREN
COUNTIES FROM 6AM TO 6PM TOMORROW. SO...THE LAKE EFFECT SNOW
WARNING EXPIRES AT 4AM IN NORTHERN HERKIMER...HAMILTON...AND AT
6AM A SNOW ADVISORY KICKS IN. WITH S/SW FLOW IN
PLACE...TEMPERATURES TOMORROW WILL CLIMB TO SLIGHTLY ABOVE
SEASONAL NORMS. WE ARE NOW IN THE COLDEST CLIMATOLOGICAL PART OF
WINTER.
SYSTEM PULLS AWAY TUESDAY NIGHT WITH SNOW ENDING MOST LOCATIONS.
SOME SNOW MAY LINGER IN FAVORED UPSLOPE LOCATIONS.
MEANWHILE...NEXT LAKE EFFECT EVENT GETS GOING LATE TUESDAY NIGHT.
BAND IS TARGETED TOWARD WESTERN MOHAWK VALLEY AND POINTS SOUTH.
BAND LOSES DEFINITION ON WEDNESDAY BEFORE REORGANIZING ACROSS
NORTHERN HERKIMER FOR WEDNESDAY NIGHT. GIVEN TRANSITORY NATURE OF
THE BAND DIFFICULT TO PINPOINT NOW WHERE HEAVIEST SNOW WILL FALL.
SEVERAL INCHES ARE POSSIBLE ACROSS HERKIMER COUNTY AND WESTERN
MOHAWK VALLEY...BUT STILL TOO EARLY FOR SPECIFICS.
TEMPERATURES WILL REMAIN WITHIN A FEW DEGREES OF NORMAL THROUGH
THE REMAINDER OF THE SHORT TERM.
ANOTHER BOUT OF GUSTY WINDS IS LIKELY WEDNESDAY.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
VERY QUICK UPPER FLOW THROUGH THE PERIOD MAKING FOR LOTS OF
DISAGREEMENT IN LONG RANGE GUIDANCE AS TO THE TIMING AND STRENGTH OF
UPPER FEATURES. FLAT UPPER RIDGING BUILDS INTO THE REGION THURSDAY
AND FRIDAY...WITH MAYBE JUST SOME LINGERING SCATTERED LAKE EFFECT
SNOW SHOWERS JUST NUDGING INTO PARTS OF THE SOUTHERN ADIRONDACKS BUT
COVERAGE WOULD BE MINIMAL IF ANY.
THERE IS A CONSENSUS ON SOME SYSTEM AFFECTING OUR REGION SOMEWHERE
IN THE TIME WINDOW OF FRIDAY NIGHT THROUGH SUNDAY. BASED ON THERMAL
PROFILES IN THE GUIDANCE THERE COULD BE A MIX OF SNOW...SLEET IN
MOST AREAS...AND MAYBE A BRIEF CHANGEOVER TO RAIN IN SOUTHERN AREAS.
PRECIPITATION LOOKS TO BE LIGHT AS THE SYSTEM LOOKS WEAK. ANY
PRECIPITATION WOULD END AS SNOW SHOWERS...THEN LAKE EFFECT POTENTIAL
AGAIN SUNDAY NIGHT INTO MONDAY WITH ANOTHER SHOT OF COLDER AIR.
HIGHS THURSDAY IN THE 20S TO AROUND 30. HIGHS FRIDAY WITH A LITTLE
WARM ADVECTION INTO THE 30S...BUT UPPER 20S IN HIGHER ELEVATIONS. BY
SATURDAY...WHEN THE BEST CHANCES FOR PRECIPITATION OCCUR...IN THE
30S...WITH AROUND 30 NORTHERN AREAS. SUNDAY...AS THE SYSTEM EXITS
AND COLD AIR JUST BEGINS TO PUSH INTO THE REGION IN THE UPPER 20S TO
LOWER 30S...MID 30S SOUTH AND MID 20S NORTH. BY MONDAY WITH THE
STRONGER COLD ADVECTION...HIGHS IN THE 20S...TEENS IN NORTHERN
AREAS.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS THROUGH THE REMAINDER OF THE OVERNIGHT PERIOD INTO
TUESDAY MORNING. CLOUDS WILL THICKEN AND LOWER THROUGH THE DAY
WITH INCREASING PROBABILITIES FOR A PERIOD OF LIGHT SNOW TO
DEVELOP ACCOMPANIED BY MVFR CONDITIONS.
PER SATELLITE IMAGERY AND OBSERVATIONS...HIGH AND SOME MID LEVEL
CLOUDS WERE ON THE INCREASE. THIS TREND WILL CONTINUE THROUGH THE
OVERNIGHT AND INTO TUESDAY. PER UPSTREAM RADAR MOSAIC...SEEMS A
MORE WIDESPREAD LIGHT SNOW EVENT IS EXPECTED TO EVOLVE AROUND THE
NOON HOUR AND CONTINUE INTO THE AFTERNOON HOURS. THIS WILL BE
PERIOD OF MAINLY MVFR CONDITIONS.
THIS SYSTEM LIFTS EAST AND NORTH OF THE REGION THIS EVENING AS
WINDS QUICKLY SHIFT FROM THE WEST AND SOME INCREASE IN MAGNITUDES.
OUTLOOK...
TUESDAY NIGHT: MODERATE OPERATIONAL IMPACT. BREEZY CHANCE OF SN.
WEDNESDAY: LOW OPERATIONAL IMPACT. BREEZY NO SIG WX.
WEDNESDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
THURSDAY: NO OPERATIONAL IMPACT. NO SIG WX.
THURSDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
FRIDAY: NO OPERATIONAL IMPACT. NO SIG WX.
FRIDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHSN...SN...SLEET.
SATURDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF RA...SN...SLEET.
&&
.HYDROLOGY...
SEASONABLE TEMPERATURES EXPECTED TO PERSIST THROUGH NEXT WEEK.
THIS WILL ALLOW FOR ICE TO FORM ON BODIES OF WATER ALONG WITH
SNOW.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 PM EST
THIS EVENING FOR NYZ032-033-042.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...OKEEFE
NEAR TERM...OKEEFE/11/NAS
SHORT TERM...OKEEFE
LONG TERM...NAS
AVIATION...BGM/NAS
HYDROLOGY...IAA/11Hazardous weather outlook, Jan 11, 9:45 PM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 945 PM EST MON JAN 11 2016 NYZ032-033-121200- NORTHERN HERKIMER-HAMILTON- 945 PM EST MON JAN 11 2016 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 4 AM EST TUESDAY... ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK. .DAY ONE...OVERNIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ042-121200- NORTHERN WARREN- 945 PM EST MON JAN 11 2016 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK. .DAY ONE...OVERNIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ001-013-MAZ001-025-NYZ038>041-043-047>054-058>061-063>066-082>084- VTZ013>015-121200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY- NORTHERN SARATOGA-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 945 PM EST MON JAN 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...OVERNIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 2:50 AM EST | Lake Effect Snow Warning | ALY | Herkimer | 37 hr |
| Jan 12, 12:34 PM EST | Wind Advisory | ALY | Albany, Columbia, Dutchess, Fulton, Greene, Herkimer and 6 more | 28 hr |
| Jan 12, 6:07 PM EST | Special Weather Statement | ALY | Herkimer | 38 min |
| Jan 12, 6:53 PM EST | Special Weather Statement | ALY | Fulton, Herkimer, Montgomery, Saratoga, Schenectady | 52 min |
Nearby
Lake Effect Snow Advisories in New York, 2016Every lake effect snow advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.